Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS New Orleans, LA

May 3, 2003

NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2003, 6:27 PM CDT. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2003, 6:27 PM CDT (23:27 UTC)
Expired
May 3, 2003, 7:45 PM CDT
In force
78 min
Issued by
NWS New Orleans, LA
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 032327 RRA
SVRNEW
GMZ555-040045-

BULLETIN - EAS ACTIVATION REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
621 PM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
  MISSISSIPPI RIVER OUT 20 NM

* UNTIL 745 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM OVER PASCAGOULA BAY...MOVING SOUTH AT 10 KT AND 
  ANOTHER STRONG THUNDERSTORM OVER BRETON SOUND MOVING SOUTHWEST AT 10 KT. 

MARINERS CAN EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...LOCALLY HIGH
WAVES...DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. BOATERS SHOULD SEEK
SAFE HARBOR IMMEDIATELY UNTIL THIS STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE OPEN
WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED METAL
OBJECTS.

THUNDERSTORMS CAN PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCED
WARNING. SEEK SAFE HARBOR IF A WATERSPOUT IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:30 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 3, 1:30 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SAT MAY 3 2003

MAIN FORECAST CONCERNS CENTER AROUND PRECIPITATION CHANCES THROUGH
THIS EVENING AND AGAIN DURING THE UPCOMING WORK WEEK. CONVECTION HAS
BEEN SLOW TO INITIATE THUS FAR EARLY THIS AFTERNOON DESPITE
SIGNIFICANT INSTABILITY AND THE PRESENCE OF A WEAK FRONTAL BOUNDARY
AS WELL AS WEAK OUTFLOW BOUNDARIES ACROSS SOUTHERN MISSISSIPPI
ASSOCIATED WITH AN MCS THAT MOVED ACROSS MISSISSIPPI AND INTO
ALABAMA LAST NIGHT AND EARLY THIS MORNING. VISIBLE SATELLITE
IMAGERY DOES SHOW SOME CUMULUS ENHANCEMENT ALONG A BOUNDARY
EXTENDING FROM NORTH OF MOBILE WEST ACROSS THE SOUTHWESTERN COUNTIES
OF MISSISSIPPI. DESPITE THE LACK OF CONVECTION SO FAR...WE STILL
EXPECT DEVELOPMENT TO TAKE PLACE THIS AFTERNOON AND PERSIST INTO THE
EARLY EVENING HOURS AS THE ATMOSPHERE DESTABILIZES EVEN MORE FROM
CONTINUED DAYTIME HEATING AND A SUBTLE SHORT WAVE IN THE WEST
NORTHWEST FLOW ALOFT APPROACHES LATER TODAY. CONVECTION IS MOST
LIKELY TO FIRE ACROSS OUR MISSISSIPPI ZONES IN THE FORECAST AREA
ALONG THE SUBTLE BOUNDARIES AND DEVELOPING SEA BREEZE WITH
THUNDERSTORMS BEING MORE ISOLATED IN NATURE ACROSS MUCH OF SOUTHEAST
LOUISIANA. ANY CONVECTION THAT DOES DEVELOP WILL LIKELY DIMINISH
WITHIN A COUPLE OF HOURS AFTER SUNSET THIS EVENING ALTHOUGH PLAN TO
MENTION THE POSSIBILITY OF CONVECTION THROUGH THE NIGHT ACROSS THE
NORTHERNMOST ZONES WHERE CONVECTIVE DEVELOPMENT OVER NORTHERN
LOUISIANA LATER TODAY MAY PROPAGATE OVERNIGHT.

BEYOND TONIGHT...DRY CONDITIONS APPEAR TO BE ON TAP FOR THE LAST
HALF OF THE WEEKEND AS AN UPPER RIDGE BUILDS OVER AND SLIDES EAST
ACROSS THE MISSISSIPPI VALLEY THROUGH SUNDAY AND THE UPPER TROUGH
OVER THE GREAT LAKES REGION MOVES TO THE EAST COAST WHILE THE
WESTERN UPPER TROUGH PUSHES INTO THE CENTRAL AND SOUTHERN PLAINS.
WEST SOUTHWEST TO SOUTHWEST UPPER FLOW WILL PREVAIL ACROSS THE GULF
COAST REGION MOST OF THE NEXT WEEK AS A BROAD TROUGH REMAINS
CONFINED TO MAINLY THE NORTHERN HALF OF THE CENTRAL AND WESTERN
CONUS DURING THE PERIOD ALTHOUGH A MORE SIGNIFICANT TROUGH WILL MOVE
INTO THE WESTERN U.S. LATE IN THE WEEK. A COLD FRONT WILL PUSH
SOUTHEAST INTO TEXAS...ARKANSAS AND THE LOWER OHIO AND TENNESSEE
VALLEYS EARLY IN THE WORK WEEK...BUT WILL STALL OUT WELL TO THE
NORTH OF THE LOCAL FORECAST AREA AS IT BECOMES PARALLEL TO THE FLOW
ALOFT. OCCASIONAL SHORT WAVES IN THE WEST SOUTHWEST FLOW DURING THE
PERIOD MAY RESULT IN SMALL CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EACH DAY DURING THE WEEK WITH MOST OF THE PRECIPITATION
EXPECTED TO BE CONFINED TO AREAS NORTH AND NORTHWEST OF THE FORECAST
AREA NEAR THE STALLED FRONTAL BOUNDARY. AS A RESULT...A CONTINUATION
OF THE MOSTLY DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES IS EXPECTED THROUGH THE
NEXT WEEK.

PRELIMINARY NUMBERS FOLLOW...

MCB 68/89/68/87 2003   BTR 70/89/70/87 1003
MSY 71/88/72/87 1002   GPT 71/85/73/85 2002

.NEW...NONE
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, May 3, 11:00 AM CDT, 7 hours 27 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST AND COASTAL MISSISSIPPI AND THE AREA OF SOUTHEAST
LOUISIANA TO THE NORTH AND NORTHWEST OF LAKE PONTCHARTRAIN WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE REMAINDER OF SOUTHEAST
LOUISIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST MISSISSIPPI AND A SLIGHT RISK ACROSS COASTAL MISSISSIPPI
AND IN SOUTHEAST LOUISIANA NORTH OF INTERSTATE 10. THE MAIN THREATS
WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY. A FEW STORMS ON MONDAY MAY BE STRONG OR SEVERE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME BUT MAY BE NEEDED THIS AFTERNOON AND
EVENING.

11

In the hours before

Special weather statement, May 3, 3:00 PM CDT, 3 hours 27 minutes before
MSZ081-082-032018-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SAT MAY 3 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR HARRISON AND
JACKSON COUNTIES IN SOUTH MISSISSIPPI EXPIRED AT 3 PM CDT.

AT 3 PM CDT...RADAR WAS INDICATING ISOLATED THUNDERSTORMS OVER
COASTAL MISSISSIPPI AND THE ADJACENT COASTAL WATERS. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON AND EARLY
EVENING HOURS WITH A FEW OF THE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT DO DEVELOP.
Local storm report, May 3, 4:34 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
434 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    HURLEY                    MS   1.75 INCH HAIL
05/03/03   JACKSON                        SHERIFFS DEPARTMENT
                                          REPORTED GOLFBALL-SIZED
                                          HAIL COVERING HIGHWAY 613.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:38 PM CDTSpecial Marine WarningLIX67 min
May 3, 4:13 PM CDTSpecial Marine WarningLIX62 min
May 3, 5:05 PM CDTSpecial Marine WarningLIX85 min
May 3, 5:14 PM CDTSevere Thunderstorm WarningLIX76 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningLIXPlaquemines63 min
May 3, 6:32 PM CDTSpecial Marine WarningLIX58 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningLIXJackson19 min
May 3, 5:14 PM CDTSevere Thunderstorm WarningLIXJackson46 min
May 3, 5:20 PM CDTSevere Thunderstorm WarningLIXJackson40 min
May 3, 6:06 PM CDTSevere Thunderstorm WarningLIXJackson24 min
May 3, 6:44 PM CDTSevere Thunderstorm WarningLIXJackson61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.